; Skip to Main Content
Skip Nav Destination

FDA: Hundreds hospitalized due to contaminated synthetic cannabinoids :

July 19, 2018

Federal health officials have issued a warning about contaminated synthetic cannabinoid products that can cause severe bleeding.

The products may contain the anticoagulant brodifacoum, which commonly is used in rat poison, according to the Food and Drug Administration (FDA).

Synthetic cannabinoids contain chemicals similar to tetrahydrocannabinol in cannabis but are much more potent. The drugs often are labeled as “not for human consumption” to skirt U.S. regulations and can be found online or at convenience stores with names like Spice and K2.

The addition of brodifacoum is believed to extend the high, but also can cause severe bleeding, according to the FDA. Hundreds of people have been hospitalized after taking the drugs. The risks may be greatest for those with pre-existing conditions.

Even when not contaminated, synthetic cannabinoids are dangerous and have been linked to suicidal thoughts, heart and kidney damage, psychosis and death.

The FDA is urging people not to use synthetic cannabinoids and to seek immediate medical attention if they experience bleeding. It also is working with blood banks to minimize the risks of possible contamination.

Close Modal

or Create an Account

Close Modal
Close Modal